Hail, Gaines
- When
- May 31, 8:22 PM CST to 8:23 PM CST
- Where
- Gaines County, 2.07 mi S of Seminole
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.690, -102.650
Although the deep layer shear this day was relatively weak compared to the previous days, there was plenty of boundary layer moisture/instability to work with. Steep mid-level lapse rates and low wet bulb zero heights also resulted in increased hail threats from any storms that developed within a theta-e ridge axis positioned over the east central CWA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Although the deep layer shear this day was relatively weak compared to the previous days, there was plenty of boundary layer moisture/instability to work with. Steep mid-level lapse rates and low wet bulb zero heights also resulted in increased hail threats from any storms that developed within a theta-e ridge axis positioned over the east central CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 31, 5:26 PM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 626 PM CDT SUN MAY 31 2009 .DISCUSSION... PLEASE SEE AVIATION DISCUSSION BELOW. && .AVIATION... ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY EVENING HOURS TONIGHT ACROSS PORTIONS OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS. WE HAVE DECIDED TO INCLUDE VCTS FOR MOST OF THE TERMINALS AND TEMPORARY TSRA GROUPS FOR KMAF AND KHOB THROUGH THE EARLY EVENING HOURS...ALTHOUGH CONFIDENCE IS FAIRLY LOW IN STORMS PASSING DIRECTLY OVERHEAD CONSIDERING THE LIMITED COVERAGE AT THE MOMENT. WINDS WILL ALSO BRIEFLY SHIFT FROM THE SOUTH SOUTHEAST BEHIND AN OUTFLOW BOUNDARY AT THE KMAF TERMINAL WITHIN THE NEXT HOUR. THE CONVECTIVE ACTIVITY WILL BEGIN TO DIMINISH WITH SUNSET...AND THE REMAINING CLOUDS SHOULD SLOWLY DO THE SAME THROUGH THE EVENING HOURS. && .PREV DISCUSSION... /ISSUED 247 PM CDT SUN MAY 31 2009/ DISCUSSION... WATER VAPOR IMAGERY SHOWS A REX BLOCK WELL OFF THE CA COAST AND SLOWLY SETTLING ESE...WHILE FURTHER EAST...A CUT-OFF LOW CENTERED OVER NW NV SLOWLY MOVES ENE. THIS FEATURE HAS DAMPENED/SHIFTED THE UPPER RIDGE EAST...AND FLOW ALOFT OVER SE NM/W TEXAS IS GENERALLY ZONAL AS A RESULT. LATEST SFC ANALYSIS INDICATES THE THETA-E RIDGE HAS SHIFTED TO THE EASTERN CWA...OVER WHICH A BROAD CU FIELD HAS DEVELOPED. AREA RADARS SHOW CONVECTION DEVELOPING OVER THE SERRANIAS DEL BURRO ALONG THE THETA-E RIDGE...AND ATTEMPTING TO DEVELOP OVER THE DAVIS MTNS. HOWEVER...W/THE THETA-E RIDGE SO FAR EAST...AND WEAKER UPSLOPE FLOW THAN YESTERDAY...OROGRAPHIC CONVECTION WILL STRUGGLE UNTIL IT GETS OUT INTO THE PLAINS FURTHER EAST...AND NOT BE AS WIDESPREAD AS YESTERDAY. INSTEAD...BEST CHANCES WILL BE IN THE EAST...OWING TO THE THETA-E RIDGE AND DIFFERENTIAL HEATING. KMAF 12Z RAOB ANALYSIS SHOWS PLENTY OF INSTABILITY TO WORK WITH...CONTINUED ANEMIC SHEAR...STEEP MID-LEVEL LAPSE RATES...AND OPTIMAL WET-BULB ZERO HEIGHTS...FOR SLOW-MOVING HAILERS AND A FLASH FLOOD THREAT. OTHERWISE...MODELS SHEAR OUT THE CUT-OFF LOW AND...ONCE IT MOVES OFF TO THE NE...DIRTY RIDGING WILL RESUME ONCE AGAIN...RESULTING IN A WARMING TREND MONDAY AND TUESDAY. SFC RIDGE TO THE WEST AND LEESIDE TROUGHING STILL FAVOR DRYLINE DEVELOPMENT BOTH DAYS...W/ISOLATED TO SLIGHT CHANCES OF CONVECTION IN THE EAST...NEARER THE THETA-E RIDGE. TUESDAY NIGHT...COLD FRONT IS STILL PROGGED INTO THE FA...W/THE GFS BRINGING IT INTO THE EXTREME NORTHERN ZONES BY 06Z WEDNESDAY. MODELS ARE STRONGER W/THE FRONT THAN 24 HRS AGO...BRINGING MORE WIDESPREAD CHANCES OF CONVECTION...AND COOLER TEMPS WEDNESDAY. FROM THURSDAY FORWARD...CONTINUED GRADUAL WARMING AND A DRY FCST ARE IN STORE AS REX BLOCK PUMPS UP AND UPPER RIDGE OVER THE AREA. MODELS ARE A LITTLE COOLER IN THE EXTENDED THAN PREVIOUS RUNS...BUT STILL WELL ABOVE NORMAL. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 78
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1248 PM CDT SUN MAY 31 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1248 PM CDT SUN MAY 31 2009 /1148 AM MDT SUN MAY 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS A GOOD PORTION OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE...PARTICULARLY ACROSS THE TRANS PECOS REGION. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS REMAIN POSSIBLE MONDAY AFTERNOON AND EVENING ACROSS MOST OF THE REGION...THEN TUESDAY ACROSS THE PERMIAN BASIN ALONG A FRONT. A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE...PARTICULARLY ACROSS THE TRANS PECOS REGION. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 645 PM CDT SUN MAY 31 2009 TXZ052-010015- HOWARD- 645 PM CDT SUN MAY 31 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR HOWARD COUNTY. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER FAIRVIEW AT 645 PM CDT...MOVING NORTHEAST AT 10 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. PEOPLE IN HOWARD COUNTY...INCLUDING THE CITY OF BIG SPRING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 70
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 704 PM CDT SUN MAY 31 2009 TXZ063-070-010030- GLASSCOCK-REAGAN- 704 PM CDT SUN MAY 31 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN REAGAN AND SOUTHEASTERN GLASSCOCK COUNTIES. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER NORTH CENTRAL REAGAN COUNTY AT 704 PM CDT...MOVING NORTH AT 5 MPH. MARBLE SIZED HAIL...WINDS GUSTING TO AROUND 50 MPH...AND DEADLY CLOUD TO GROUND LIGHTNING ARE POSSIBLE. PEOPLE IN NORTHEASTERN REAGAN AND SOUTHEASTERN GLASSCOCK COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 739 PM CDT SUN MAY 31 2009 NMZ029-033-TXZ045-010115- CENTRAL LEA COUNTY-NORTHERN LEA COUNTY-GAINES- 639 PM MDT SUN MAY 31 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA AND NORTHWESTERN GAINES COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF HUMBLE CITY AT 639 PM MDT /739 PM CDT/...MOVING EAST AT 20 MPH. PEOPLE IN EAST CENTRAL LEA AND NORTHWESTERN GAINES COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 70
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 814 PM CDT SUN MAY 31 2009 TXZ051-010145- MARTIN- 814 PM CDT SUN MAY 31 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL MARTIN COUNTY. AT 811 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED TWO THUNDERSTORMS WITH SMALL HAIL UP TO THE SIZE OF MARBLES AND GUSTY WINDS NEAR 50 MPH. THESE STORMS WERE LOCATED NEAR TARZAN...AND 4 MILES NORTH NORTHWEST OF COURTNEY. PEOPLE IN CENTRAL MARTIN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 818 PM CDT SUN MAY 31 2009 NMZ029-033-034-TXZ045-050-010145- CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-NORTHERN LEA COUNTY-GAINES- ANDREWS- 818 PM CDT SUN MAY 31 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA...NORTHWESTERN ANDREWS AND WESTERN GAINES COUNTIES. AT 815 PM CDT /715 PM MDT/...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 25 MILES EAST OF MCDONALD NEW MEXICO...TO 5 MILES NORTHEAST OF KNOWLES NEW MEXICO...TO JUST NORTHWEST OF HOBBS NEW MEXICO. THIS LINE OF STRONG STORMS IS MOVING EAST AT 20 TO 25 MPH. GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE. 70
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 848 PM CDT SUN MAY 31 2009 TXZ045-010215- GAINES- 848 PM CDT SUN MAY 31 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL GAINES COUNTY. A STRONG THUNDERSTORM WAS LOCATED 18 MILES WEST OF SEAGRAVES AT 847 PM CDT...MOVING NORTHEAST AT 15 TO 20 MPH. ANOTHER STRONG THUNDERSTORM WAS DEVELOPING 5 MILES SOUTHWEST OF SEMINOLE...ALSO MOVING NORTHEAST AT 15 TO 20 MPH. PEOPLE IN WESTERN AND CENTRAL GAINES COUNTY...INCLUDING THE CITIES OF SEAGRAVES AND SEMINOLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 70
The Midland/Odessa radar (KMAF), 94 km away, was scanning. The volume nearest the first event began at 02:23 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174674, 174675, 174676, 174677.